Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: general med withdrawal symptoms?

Posted by ratgrrl on October 23, 2003, at 23:00:38

In reply to Re: general med withdrawal symptoms? ratgrrl, posted by sarita0001 on October 19, 2003, at 20:31:56

In retrospect, I began showing symptoms (mild manias, extensive depressions) in high school at age 17. I wasn't diagnosed until age 20 after an extended agitated depression (possibly a mixed state) motivated me to seek help. They wanted to immediately put me on anti-d's and I refused. That lasted until I got manic for about 3 weeks in the spring (constantly ditching classes, talking WAY too much and not making much sense, not sleeping, making up religions. I was psychotic, though I was not violent). Then they figured out that I wasn't unipolar, I was bipolar. I read a lot. Everything I read sounded exactly like me. It also seemed to me like this was "serious" enough to medicate.

How did I know for sure? That's a hard question because psychiatric symptoms are extremely subjective and difficult to measure. If I remember your posts right, you think your original episode may have been due to an external situation. That was not the case for me. None of my symptoms were related to situations around me. They appeared unbidden and without apparent cause (although now I'm aware of certain things that can trigger symptoms).

How can you know for sure? I don't know. I may incite ire around here for saying so, but I don't think you can completely rely on a doctor to tell you. Send the same patient to two doctors and you can get two different diagnoses. Which is not to say that some doctors aren't super smart and helpful about these things, after all, we need them if we want treatment. But that doesn't stop you from researching the illness, discussing it with people close to you, see if YOU think it describes your life.

Even if you become symptomatic again (and I do hope that you don't), you can think of your meds free state as being a clean slate. You know better now what works and what doesn't and can more skillfully try to choose appropriate meds, 1 AT A TIME. Also, if you can, try not to let one bad experience with one med, color all meds. I had a HORRIBLE time with depakote, but tegretol has worked wonders for me. A bad experience speaks only for that particular med, not for all meds.

Once again, good luck. And please keep me posted on how you're doing.

ratgrrl


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:ratgrrl thread:270448
URL: http://www.dr-bob.org/babble/20031021/msgs/272500.html